Texas, 2016

Damaging Wind in Texas, October 20, 2016

October 20, 2016 · NWS CRP · 1 event in 1 county or zone

A line of thunderstorms moved across the southern Coastal Bend during the afternoon of the 20th. Thunderstorm produced wind gusts to around 60 mph near Ricardo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A line of thunderstorms moved across the southern Coastal Bend during the afternoon of the 20th. Thunderstorm produced wind gusts to around 60 mph near Ricardo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Oct 20, 2:38 PM CST, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 20, 2:38 PM CST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
338 PM CDT Thu Oct 20 2016

.SHORT TERM (Tonight through Friday night)...

Scattered convection along and ahead of the cold front, located
from near Port Lavaca to south of Beeville to south of Encinal at
20Z, will continue to push south through the area through late
afternoon. Latest HRRR/Tech WRF/ARW models indicate convective
activity will be south of the region by 00Z except for the
southern Coastal Bend. Will hold on to 20-30 percent PoPs in the
region for early this evening. The cooler and drier air will
push through the area with winds becoming breezy along the coast
tonight into Friday morning. After setting record highs in
Corpus Christi the last couple of days, a Chamber of Commerce day
will be in store for Friday with highs below normal for a change.
With surface ridge and dry air mass in place Friday night, lows
will be in the 40s and 50s across the area.

&&

.MARINE...

Northeast winds across the coastal waters will shift to north and
increase to SCA levels early this evening. Winds will gust to near
gale force over the Gulf waters. Made no changes to current time
expirations for bay waters (16Z), nearshore waters (21Z), and
offshore waters (00Z Sat).

&&

.TIDES...

Northeast winds have pushed tide levels to around 1 foot above
normal at Bob Hall Pier. This will lead to tide levels approaching
2.5 feet MSL around time of high tide this evening. No changes
will be made to timing of advisory but will adjust wording to
indicate higher tide levels expected.

&&

.LONG TERM (Saturday through Thursday)...

Surface high pressure will continue to pull east away from TX during
the day Saturday with minor southeast flow redeveloping by late in
the day. Overall...sunny skies and continued pleasant weather
conditions during the day can be expected Saturday. Notable warming
trend expected for early next week as H85 temps increase and near
surface moisture increases. ECMWF and GFS both prog a s/w trough to
skirt across the area the first half of next week...but lack of
sufficient moisture depth will preclude any mention of precip at this
time. Mid level ridging is prog to build back over the region for the
second half of next week resulting in dry conditions...mostly sunny
skies...and warm to hot daytime temperatures.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    65  83  55  83  62  /  20   0   0   0   0
Victoria          57  81  48  82  53  /  10   0   0   0   0
Laredo            62  81  56  84  60  /  10   0   0   0   0
Alice             62  82  51  84  57  /  10   0   0   0   0
Rockport          65  81  58  81  66  /  10   0   0   0   0
Cotulla           58  81  51  84  57  /  10   0   0   0   0
Kingsville        63  83  51  83  59  /  20   0   0   0   0
Navy Corpus       67  80  61  81  69  /  20   0   0   0   0

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Coastal Flood Advisory until 2 AM CDT Friday For the following
     zones: Kleberg...Nueces.

GM...Small Craft Advisory until 7 PM CDT Friday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

     Small Craft Advisory until 11 AM CDT Friday For the following
     zones: Bays and Waterways from Baffin Bay to Port Aransas...
     Bays and Waterways from Port Aransas to Port O\Connor.

     Small Craft Advisory until 4 PM CDT Friday For the following
     zones: Coastal waters from Baffin Bay to Port Aransas out
     20 NM...Coastal waters from Port Aransas to Matagorda Ship
     Channel out 20 NM.

&&

TMT/89...SHORT TERM
RH/79...LONG TERM
Hazardous weather outlook, Oct 20, 4:59 AM CST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
559 AM CDT THU OCT 20 2016

TXZ229>234-239>247-211100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
559 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COASTAL FLOOD ADVISORY IS IN EFFECT FOR NUECES AND SAN PATRICIO
COUNTIES FROM 5 PM THURSDAY THROUGH 2 AM FRIDAY.

AREAS OF FOG WILL REDUCE VISIBILITIES TO 1/2 MILE OR LESS IN
ISOLATED LOCATIONS THROUGH 930 AM.

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. NO SEVERE THUNDERSTORMS
ARE EXPECTED ALTHOUGH WIND GUSTS OF 40 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-211100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O\CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
559 AM CDT THU OCT 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY THROUGH EARLY THIS
EVENING. NO SEVERE THUNDERSTORMS ARE EXPECTED ALTHOUGH WIND GUSTS
OF NEAR 30 KNOTS WILL BE POSSIBLE.

A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR ALL MARINE
INTERESTS...AS A COLD FRONT MOVES THROUGH THE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SMALL CRAFT ADVISORIES WILL CONTINUE THROUGH FRIDAY IN WAKE OF A
COLD FRONT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/CB

In the hours before

Special weather statement, Oct 20, 1:50 PM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
250 PM CDT THU OCT 20 2016

TXZ229>231-239-240-202045-
DUVAL-MCMULLEN-LA SALLE-WEBB-LIVE OAK-
250 PM CDT THU OCT 20 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN LIVE
OAK...NORTHERN DUVAL...SOUTHERN LA SALLE...SOUTHERN MCMULLEN AND WEBB
COUNTIES...

AT 248 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES WEST OF CLEGG TO NEAR ENCINAL TO
6 MILES NORTH OF LA ESPERANZA RANCH AIRPORT.
MOVEMENT WAS SOUTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAREDO...FREER...ENCINAL...FORT EWELL SITE...SEVEN SISTERS...
CALLAGHAN...RANCHITOS LAS LOMAS...LOMA ALTA...BOTINES...CHUPADERA
RANCH AIRPORT...LA ESPERANZA RANCH AIRPORT...ROSITA...LAS TIENDAS AND
UNITEC INDUSTRIAL PARK.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2820 9940 2827 9939 2827 9895 2818 9828
      2771 9827 2749 9904 2789 9990 2791 9990
      2794 9994 2798 9993 2800 9999 2807 10002
      2809 10005 2815 10008 2820 10021
TIME...MOT...LOC 1948Z 007DEG 18KT 2809 9837 2792 9899 2817 9956

TE
Special weather statement, Oct 20, 2:37 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
337 PM CDT THU OCT 20 2016

TXZ239-202130-
WEBB-
337 PM CDT THU OCT 20 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WEBB COUNTY...

AT 335 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG AND SOUTH OF A LINE EXTENDING FROM NEAR ENCINAL TO NEAR RANCHOS
PENITAS WEST. MOVEMENT WAS SOUTH AT 30 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
LAREDO...RIO BRAVO...EL CENIZO...UNITED SOUTH HIGH SCHOOL...TEXAS A&M
INTERNATIONAL UNIVERSITY...DOCTORS HOSPITAL OF LAREDO...ST AUGUSTINE
HIGH SCHOOL SOUTH LAREDO...LAREDO COMMUNITY COLLEGE...CALLAGHAN...
ORVIL...LAREDO COUNTRY CLUB...UNITEC INDUSTRIAL PARK...BOTINES...
LAREDO INTERNATIONAL AIRPORT...COLUMBIA BRIDGE...RANCHOS PENITAS WEST
AND LAS TIENDAS.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2730 9949 2731 9954 2734 9951 2741 9949
      2749 9948 2750 9953 2757 9951 2761 9955
      2760 9958 2764 9960 2763 9966 2766 9967
      2767 9969 2765 9970 2770 9974 2791 9973
      2803 9938 2804 9926 2750 9930 2727 9949
TIME...MOT...LOC 2035Z 006DEG 35KT 2810 9931 2773 9962

TE
Special weather statement, Oct 20, 3:14 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
414 PM CDT THU OCT 20 2016

TXZ241-242-202200-
KLEBERG-JIM WELLS-
414 PM CDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN JIM WELLS AND
WESTERN KLEBERG COUNTIES...

AT 414 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF KINGSVILLE...MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSVILLE AND PREMONT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2736 9818 2765 9804 2762 9789 2761 9788
      2759 9787 2757 9785 2729 9789
TIME...MOT...LOC 2114Z 015DEG 18KT 2756 9797

TE
Special weather statement, Oct 20, 3:16 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
416 PM CDT THU OCT 20 2016

TXZ242-243-202200-
NUECES-KLEBERG-
416 PM CDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KLEBERG AND
SOUTHWESTERN NUECES COUNTIES...

AT 415 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER CORPUS CHRISTI
DEL MAR WEST CAMPUS...OR OVER CORPUS CHRISTI INTERNATIONAL AIRPORT...
MOVING SOUTH AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CORPUS CHRISTI...ROBSTOWN...DRISCOLL...CORPUS CHRISTI INTERNATIONAL
AIRPORT...CORPUS CHRISTI NORTH BEACH...ANNAVILLE...CORPUS CHRISTI
COUNTRY CLUB...DOWNTOWN CORPUS CHRISTI...DRISCOLL CHILDRENS
HOSPITAL...COLE PARK...NAVAL AIR STATION CABANISS FIELD...CHRISTUS
SPOHN HOSPITAL SOUTH...CORPUS CHRISTI DEL MAR EAST CAMPUS...
CLARKWOOD...KINGS CROSSING GOLF COURSE...CORPUS CHRISTI DEL MAR WEST
CAMPUS...PETRONILA...CHAPMAN RANCH AND TULOSO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2765 9780 2786 9759 2785 9754 2785 9749
      2783 9734 2745 9741
TIME...MOT...LOC 2115Z 015DEG 17KT 2779 9747

TE
Special weather statement, Oct 20, 3:19 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
419 PM CDT THU OCT 20 2016

TXZ242-202200-
KLEBERG-
419 PM CDT THU OCT 20 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN KLEBERG COUNTY...

AT 419 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER KINGSVILLE
NAVAL AIR STATION...OR NEAR KINGSVILLE...MOVING SOUTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
KINGSVILLE...RICARDO...RIVIERA AND KINGSVILLE NAVAL AIR STATION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2724 9789 2736 9806 2738 9806 2756 9784
      2756 9774 2748 9764 2728 9778 2727 9781
      2726 9781 2724 9784 2725 9785
TIME...MOT...LOC 2119Z 039DEG 13KT 2749 9777

TE
Special weather statement, Oct 20, 3:33 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
433 PM CDT THU OCT 20 2016

TXZ242-243-202200-
NUECES-KLEBERG-
433 PM CDT THU OCT 20 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL KLEBERG
AND SOUTHWESTERN NUECES COUNTIES...

AT 433 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED SOUTHWEST OF
CORPUS CHRISTI INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS POTENTIALLY IMPACTED INCLUDE... ROBSTOWN...KINGSVILLE
NAVAL AIR STATION AND PETRONILA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2778 9768 2768 9744 2741 9753 2750 9782
TIME...MOT...LOC 2133Z 023DEG 25KT 2765 9757

HART

The radar

The Corpus Christi radar (KCRP), 52 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kleberg

When
October 20, 4:09 PM CST to 4:10 PM CST
Where
Kleberg County, 2 mi NW of Ricardo to 1.99 mi NW of Ricardo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.441, -97.873

Spotter estimated wind gusts to 60 mph near Ricardo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662594.